Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On affine frames with transcendental dilations

Author: R. S. Laugesen
Journal: Proc. Amer. Math. Soc. 135 (2007), 211-216
MSC (2000): Primary 42C40; Secondary 42C15
Published electronically: June 29, 2006
MathSciNet review: 2280189
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We answer a question of O. Christensen about affine systems in $ L^2(\mathbb{R})$. Specifically, we show that if the dilation factor $ a>1$ is transcendental, then cancellations cannot occur between different scales, in the conditions for the affine system to form a frame. Such cancellations are known to occur when $ a$ is an integer.

References [Enhancements On Off] (What's this?)

  • 1. R. Balan, P. Casazza and D. Edidin. On signal reconstruction without phase. Appl. Comput. Harmon. Anal. 20 (2006), 345-356.
  • 2. J. J. Benedetto. Noise reduction in terms of the theory of frames. Signal and image representation in combined spaces, Wavelet Anal. Appl., 7, Academic Press, San Diego, CA, 1998, pp. 259-284.MR 1614977 (99e:94005)
  • 3. J. J. Benedetto and M. Fickus. Finite normalized tight frames. Frames. Adv. Comput. Math. 18 (2003), no. 2-4, 357-385.MR 1968126 (2004c:42059)
  • 4. M. Bownik. Quasi-affine systems and the Calderón condition. Harmonic analysis at Mount Holyoke (South Hadley, MA, 2001), Contemp. Math., 320, Amer. Math. Soc., Providence, RI, 2003, pp. 29-43.MR 1979930 (2004h:42039)
  • 5. P. G. Casazza. The art of frame theory. Taiwanese J. Math. 4 (2000), no. 2, 129-201.MR 1757401 (2001f:42046)
  • 6. P. G. Casazza. Custom building finite frames. Wavelets, frames and operator theory, Contemp. Math., 345, Amer. Math. Soc., Providence, RI, 2004, pp. 61-86.MR 2066822 (2005f:42078)
  • 7. P. G. Casazza and O. Christensen. Weyl-Heisenberg frames for subspaces of $ L^2(\mathbb{R})$. Proc. Amer. Math. Soc. 129 (2001), no. 1, 145-154.MR 1784021 (2001h:42046)
  • 8. O. Christensen. Frames, Riesz bases, and discrete Gabor/wavelet expansions. Bull. Amer. Math. Soc. (N.S.) 38 (2001), no. 3, 273-291.MR 1824891 (2002c:42040)
  • 9. C. K. Chui, W. Czaja, M. Maggioni and G. Weiss. Characterization of general tight wavelet frames with matrix dilations and tightness preserving oversampling. J. Fourier Anal. Appl. 8 (2002), no. 2, 173-200. MR 1891728 (2003a:42038)
  • 10. C. K. Chui and X.-L. Shi. Bessel sequences and affine frames. Appl. Comput. Harmon. Anal. 1 (1993), no. 1, 29-49.MR 1256525 (95b:42028)
  • 11. I. Daubechies. The wavelet transform, time-frequency localization and signal analysis. IEEE Trans. Inform. Theory 36 (1990), no. 5, 961-1005. MR 1066587 (91e:42038)
  • 12. R. J. Duffin and A. C. Schaeffer. A class of nonharmonic Fourier series. Trans. Amer. Math. Soc. 72 (1952), 341-366.MR 0047179 (13:839a)
  • 13. K. Gröchenig. Foundations of Time-Frequency Analysis. Birkhäuser, Boston, 2001. MR 1843717 (2002h:42001)
  • 14. G. H. Hardy and E. M. Wright. An Introduction to the Theory of Numbers. Third edition. Oxford University Press, London, 1954. MR 0067125 (16:673c)
  • 15. E. Hernández, D. Labate and G. Weiss. A unified characterization of reproducing systems generated by a finite family. II. J. Geom. Anal. 12 (2002), no. 4, 615-662. MR 1916862 (2003j:42036)
  • 16. E. Hernández and G. Weiss. A First Course on Wavelets. CRC Press, Boca Raton, Florida, 1996. MR 1408902 (97i:42015)
  • 17. R. S. Laugesen. Completeness of orthonormal wavelet systems for arbitrary real dilations. Appl. Comput. Harmon. Anal. 11 (2001), no. 3, 455-473. MR 1866351 (2002h:42073)
  • 18. R. S. Laugesen. Translational averaging for completeness, characterization and oversampling of wavelets. Collect. Math. 53 (2002), no. 3, 211-249. MR 1940326 (2003i:42053)
  • 19. A. Ron and Z. Shen. Affine systems in $ L_2(\mathbb{R}^d)$: the analysis of the analysis operator. J. Funct. Anal. 148 (1997), no. 2, 408-447.MR 1469348 (99g:42043)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 42C40, 42C15

Retrieve articles in all journals with MSC (2000): 42C40, 42C15

Additional Information

R. S. Laugesen
Affiliation: Department of Mathematics, University of Illinois, Urbana, Illinois 61801

Keywords: Affine system, frame, transcendental
Received by editor(s): June 30, 2005
Received by editor(s) in revised form: July 31, 2005
Published electronically: June 29, 2006
Additional Notes: This work was completed during a Visiting Erskine Fellowship at the University of Canterbury, New Zealand, and also with support from National Science Foundation award DMS–0140481.
Communicated by: Joseph A. Ball
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society